Side effects series: Extrapyramidal symptoms (EPSEs)
Adverse drug reactions (ADRs) are defined by the World Health Organisation as: “Any response to a drug which is noxious, unintended, and occurs at doses used for prophylaxis, diagnosis or therapy”. ADRs are widely classified in two types:
- Type A: Predictable undesirable events because of the known drug effect in the human body. Counselling to the patient may be provided and preventative measures taken if needed to reduce their impact, usually dose dependent. E.g.: gastrointestinal bleeding with NSAIDs, like ibuprofen or hypoglycaemia with insulin.
- Type B: Idiosyncratic and unpredictable reactions that occur in particular individuals, usually more severe than type A and less common. E.g. Anaphylaxis or Stevens-Johnson Syndrome (a rare serious disorder that affects the skin and mucous membranes).
Extrapyramidal side effects (EPSE) belong to the type A group because they are usually triggered by drugs that block dopamine receptors. EPSE is an umbrella term for a variety of movement disorders which may be caused by the following commonly prescribed drugs:
- Antipsychotics (particularly older antipsychotics, like haloperidol)
- Antiparkinsonian medicines
- Metoclopramide (anti-sickness)
It is worth noting that EPSEs may not only appear as drug side effects, but also as part of a condition or illness, for example: Parkinson’s Disease, other neurodegenerative disorders or even schizophrenia. The most characteristic extrapyramidal reactions are described below, along with some treatment options.
Uncontrolled muscle spasm which could affect any muscle/s in the body. It is usually painful and frightening. Examples: oculogyric crisis (rolling of the eyes) or torticollis (head and neck twisted to one side). More prevalent in younger patients and males. Dystonic reactions usually respond quite rapidly to treatment with antimuscarinics, like procyclidine, which may be given parenterally or by mouth.
Akathisia comes from Greek and it literally means ‘not to sit’. It is a subjective unpleasant state of inner restlessness. The patient is not able to stay still and moves compulsively. It is distressing and could be mistaken with psychotic agitation. Antimuscarinics are not usually effective, but propranolol or clonazepam may help.
Tremor, rigidity, bradykinesia, salivation, etc. Also known as ‘pseudoparkinsonism’, these are more common in elderly females or patients with pre-existing neurological damage and respond well to anticholinergics.
Tardive Dyskinesia (TD)
Abnormal involuntary movements usually affecting the face (lip smacking, chewing or uncontrolled tongue movements), hands or pelvis. Movements usually get worse under stress and sometimes affect breathing, eating or the patient’s speech. It may be associated with neurocognitive deficits and antimuscarinic drugs could mask and often worsen the condition, so they should be stopped once TD develops. Other drugs involved in movement disorders (see list above) should be also discontinued or reduced and if a typical antipsychotic is prescribed a switch to clozapine or quetiapine may also help to stop the progression of TD. Vitamin E (to reduce free radicals involved in TD mechanism) or clonazepam are other treatment options.
It is important to highlight that the first three are usually dose dependent, sort of acute and often disappear after discontinuing the drug. The last one could be irreversible and it usually develops after some time, so prevention is the key. Although TD could also appear in untreated schizophrenic patients, so antipsychotics are not the only risk factor.
NICE recommends to use antimuscarinics to treat EPSE when required and not regularly. Regular medication reviews are important; ‘pseudoparkinsonism’, for example, tends to disappear after a few months, so the antimuscarinic medicine may be safely stopped then.
In summary, EPSEs are a group of different movement disorder linked to a variety of drugs, with older antipsychotics as common causative agents. These are also symptoms of certain medical conditions, like Parkinson’s disease. Most EPSEs, despite causing tremendous stress and even painful reactions to patients, are treatable and reversible, except tardive dyskinesia.